Indiana, 2022

Excessive Heat in Indiana, July 20, 2022

July 20, 2022 · NWS PAH · 6 events in 6 counties and zones

Heat indices topped 110 degrees across southwest Indiana in the afternoon. Peak heat indices ranged from 110 at Evansville to 115 at Huntingburg.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Heat indices topped 110 degrees across southwest Indiana in the afternoon. Peak heat indices ranged from 110 at Evansville to 115 at Huntingburg. A hot and humid southwest wind flow ahead of a cold front brought temperatures up to the lower 90's. Dew points were exceptionally high, with readings in the lower 80's at most stations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 20, 2:20 AM CST, 7 hours 40 minutes earlier.

Area forecast discussion, Jul 20, 2:20 AM CST, 7 hours 40 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
320 AM CDT Wed Jul 20 2022

.SHORT TERM...(Today through Thursday night)
Issued at 320 AM CDT Wed Jul 20 2022

We will maintain the Heat Advisory for today. We are still firmly
in Advisory level conditions based on original thinking, from 11
a.m. or Noon to 7 p.m. From 7 on, we will be below across the
north 1/2 of the area and subject to some convection south. We
took another look at the overall mixing potential which could have
an effect on dew points and resultant Heat Index values. The
models today are not as aggressive lowering 925-850mb dew points
into the west 1/2 of the area. While we think the NBM may be too
high. We used a blend of slightly drier values via the NBM 10th
percentile and CONSShort blend data while still giving weight to
the NBM deterministic guidance.

We will maintain our low chance for convection late today and this
evening over mainly the central and southern sections of the CWFA.
We are even in a marginal risk for severe per SPC. Think coverage
may be limited and scattered or isolated. We cannot rule out
isolated strong and possibly severe wind gusts. The NAM seems too
extreme with its instability. We think SBCAPE will probably be
around 3000 j/kg per the HREF, with 0-1KM MLCAPE values in the
2000-2500 j/kg range. Additionally 0-6 KM Bulk Shear increases to
as much as 35 kts. We see surface to 925 mb speed convergence as
marginal, but increasingly favorable in direction as a weak
secondary low may develop near the MO Bootheel region. This
coupled with multiple models showing modest PVA moving SE over the
area this evening supports the convective chances. Any activity
that may form will move southeast and out of west KY by 06 UTC.

Dry weather is on tap Thursday. While still on the hot side, lower
dew points in the wake of this evening's frontal passage will
preclude any need for heat related headlines as Heat Indices
remain just below 100F. Dry weather will continue Thursday night.

.LONG TERM...(Friday through Tuesday)
Issued at 320 AM CDT Wed Jul 20 2022

The primary concern in the extended revolves around another round of
dangerous heat.

The 500mb ridge that has been parked over the Southern Plains will
expand eastward across the southern U.S. Friday into the coming
weekend. This will allow intense heat back into our cwa with high
temperatures in the 95-100 range. Humidity levels will creep upwards
as well, with dewpoints in the upper 60s on Friday being replaced by
lower 70s over the weekend. Peak heat index values will likewise
increase from 100-105 on Friday into the 105-110 range Saturday and
Sunday. Overnights lows in the mid to upper 70s will provide little
relief.

Some slight relief from the oppressive heat may be realized early
next week due to increased cloud cover and isolated to scattered
convection. Ensembles indicate 500mb heights lowering slightly as
the ridge breaks down in response to weak energy propagating across
the Great Lakes. This should allow a cold front to sneak into our
area Sunday night into Monday bringing with it scattered showers and
storms. Thereafter, the front looks to wash out with southerly flow
taking hold again as early as Tuesday. However, diurnally driven
convective chances may continue Tuesday into Wednesday as the upper
ridge strengthens and becomes more centered further southeast over
the Carolinas.

&&

.AVIATION...
Issued at 1150 PM CDT Tue Jul 19 2022

VFR conditions with light winds expected through daybreak before
increasing to 9-12 kts during the day Wednesday. FEW to SCT
cumulus clouds around 6-8 kft AGL possible ahead of a frontal
boundary. Risk for VCTS from NW to SE across most terminals with
the exception of KMVN arrives between 21-00z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory from 10 AM this morning to 9 PM CDT this evening
     for ILZ075>078-080>094.

MO...Heat Advisory from 10 AM this morning to 9 PM CDT this evening
     for MOZ076-086-087-100-107>112-114.

IN...Heat Advisory from 10 AM this morning to 9 PM CDT this evening
     for INZ081-082-085>088.

KY...Heat Advisory from 10 AM this morning to 9 PM CDT this evening
     for KYZ001>022.

&&

SHORT TERM...CN
LONG TERM...SP
AVIATION...DW
Hazardous weather outlook, Jul 20, 2:27 AM CST, 7 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
327 AM CDT Wed Jul 20 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
327 AM CDT Wed Jul 20 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A Heat Advisory is in effect from late morning through early
evening.

A front will move across the area late today and this evening. A
few thunderstorms may develop along the front. If storms form, we
may see a strong to severe storm or two capable of high winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Daily heat indices are forecast to be potentially hazardous Friday
through Sunday. Peak heat indices will likely reach 105 to 110
degrees Saturday and Sunday.

Peak heat indices of 100 to 105 may continue Monday into Tuesday
across portions of the region.

A chance of thunderstorms returns Sunday night through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 excessive heat. Local standard time, as filed.

Excessive Heat, Gibson

When
July 20, 10:00 AM CST to 8:00 PM CST
Where
Gibson forecast zone
Reported by
AWOS
Coordinates
38.312, -87.585 (the zone’s center; the record gives no point)

Excessive Heat, Pike

When
July 20, 10:00 AM CST to 8:00 PM CST
Where
Pike forecast zone
Reported by
AWOS
Coordinates
38.399, -87.232 (the zone’s center; the record gives no point)

Excessive Heat, Posey

When
July 20, 10:00 AM CST to 8:00 PM CST
Where
Posey forecast zone
Reported by
AWOS
Coordinates
38.022, -87.868 (the zone’s center; the record gives no point)

Excessive Heat, Spencer

When
July 20, 10:00 AM CST to 8:00 PM CST
Where
Spencer forecast zone
Reported by
AWOS
Coordinates
38.014, -87.008 (the zone’s center; the record gives no point)

Excessive Heat, Vanderburgh

When
July 20, 10:00 AM CST to 8:00 PM CST
Where
Vanderburgh forecast zone
Reported by
ASOS
Coordinates
38.025, -87.586 (the zone’s center; the record gives no point)

Excessive Heat, Warrick

When
July 20, 10:00 AM CST to 8:00 PM CST
Where
Warrick forecast zone
Reported by
ASOS
Coordinates
38.092, -87.272 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1039398, 1039399, 1039400, 1039401, 1039402, 1039403.